Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 319, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 2, 2017, 7:07 PM CDT for 6 counties in Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2017, 7:07 PM CDT (00:07 UTC)
- Expired
- Oct 2, 2017, 7:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 7:43 PM CDT | TORNADO | 10 Ssw Gove, KS | NWS DAMAGE SURVEY CONFIRMS A TORNADO. DELAYED LSR. |
| Oct 2, 7:51 PM CDT | HAIL 1 | 6 S Gove, KS | ALSO REPORTED ESTIMATED 50 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 5:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.2
The text
As transmitted.
938
WUUS53 KGLD 030007
SVRGLD
KSC063-109-179-193-199-203-030045-
/O.NEW.KGLD.SV.W.0319.171003T0007Z-171003T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
607 PM MDT MON OCT 2 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northern Wichita County in west central Kansas...
Southeastern Wallace County in west central Kansas...
Southeastern Thomas County in northwestern Kansas...
Logan County in west central Kansas...
Southwestern Sheridan County in northwestern Kansas...
Gove County in west central Kansas...
* Until 645 PM MDT/745 PM CDT/
* At 607 PM MDT/707 PM CDT/, a severe thunderstorm was located 9
miles east of Russell Springs, or 16 miles north of Scott State
Lake, moving northeast at 60 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Oakley, Grainfield, Grinnell, Gove, Monument, Park and Russell
Springs.
This includes Interstate 70 in Kansas between mile markers 68 and
106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM MDT/1100 PM CDT/ for
northwestern and west central Kansas.
LAT...LON 3867 10157 3870 10157 3870 10159 3917 10110
3925 10079 3913 10021 3870 10053 3870 10113
3860 10113
TIME...MOT...LOC 0007Z 223DEG 53KT 3891 10100
HAIL...2.00IN
WIND...60MPH
$$
EV1 follow-up statement
176
WWUS53 KGLD 030025
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
625 PM MDT MON OCT 2 2017
KSC063-109-179-193-199-203-030045-
/O.CON.KGLD.SV.W.0319.000000T0000Z-171003T0045Z/
Wichita KS-Wallace KS-Thomas KS-Logan KS-Sheridan KS-Gove KS-
625 PM MDT MON OCT 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
MDT/745 PM CDT/ FOR NORTHERN WICHITA...SOUTHEASTERN WALLACE...
SOUTHEASTERN THOMAS...LOGAN...SOUTHWESTERN SHERIDAN AND GOVE
COUNTIES...
At 625 PM MDT/725 PM CDT/, a severe thunderstorm was located 5 miles
east of Oakley, moving northeast at 60 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Oakley, Grainfield, Grinnell, Gove, Monument, Park and Russell
Springs.
This includes Interstate 70 in Kansas between mile markers 68 and
106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM MDT/1100 PM CDT/ for
northwestern and west central Kansas.
LAT...LON 3867 10157 3870 10157 3870 10159 3917 10110
3925 10079 3913 10021 3870 10053 3870 10113
3860 10113
TIME...MOT...LOC 0025Z 223DEG 53KT 3911 10076
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 4:04 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Oct 2, 4:04 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Goodland KS 304 PM MDT Mon Oct 2 2017 .SHORT TERM...(This afternoon through tonight) Issued at 303 PM MDT Mon Oct 2 2017 Amplified pattern remains in place with large scale upper trough over the western US, and southwest flow over the Central High Plains. A stalled front is just east of our CWA, with stratus extending west over much of our CWA. There has been a trend in stratus beginning to break up, particularly in our southwest. This afternoon-Tonight: There is a sharp cutoff along the frontal zone in our east where supercell development is possible this afternoon/evening. Deep strong shear has already developed as strong sw flow overrides low level veering along frontal zone (mesoanalysis shows bulk effective shear around 50kt). Short range guidance still supports this front lifting northwest, and this could allow more favorable air mass/instability to build into our CWA. There has been very little movement so far, and if the front remains further south this could limit severe threat further south and east. Better forcing increases as a shortwave troughs the base of the upper trough and interacts with elevated frontal zone over the rest of our CWA. Elevated instability isn't as high, but high shear will be in place as evening moves on. High resolution guidance continues to indicate several clusters or linear segments forming and this may support more of a wind threat late this evening (assuming winds are able to penetrate stable low levels at that point). .LONG TERM...(Tuesday through Monday) Issued at 303 PM MDT Mon Oct 2 2017 Tuesday-Friday night: Large scale upper low will be slow to break down, with individual closed centers breaking off across the northern plains. Deep moisture builds with the southwest flow ahead of the trough and with a stalled frontal zone in place we will see increasing precip chances. Temps are particularly trick as period of cloud cover and precip could hold highs down, while between shortwaves we should see increasing WAA and highs closer to upper 70s/near 80F. Sunday-Monday: Stronger upper troughs from Canada begin to drop towards the plains during these periods. Precip chances are less certain due to dry air mass ahead of these troughs, however we may see the coldest air mass of the season so far reach our CWA by Monday-Monday night and increasing frost potential. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1152 AM MDT Mon Oct 2 2017 Low stratus is lingering along a front southeast of both KGLD and KMCK. As this front lifts northwest MVFR conditions will begin to build over both terminals, with IFR possible late tonight (low confidence on this). Current obs/model trend is to slow down the timing, and I adjusted TAFs to reflect this. Showers/thunderstorms are also expected to develop along this front, with coverage increasing this evening at both terminals. Best overall chance for lower cigs and thunderstorms will be at KMCK this evening. Another cold front moves through the region tonight with winds shifting to the northwest, and then conditions improving by 12Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...DR AVIATION...DR
Hazardous weather outlook, Oct 2, 12:20 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Mon Oct 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are expected to develop east of Highway 83 this afternoon, with coverage increasing across the entire region this evening. Severe weather will be possible across the region. The best chance for severe weather will be east of Highway 83 this afternoon and early evening, where hail greater than 2 inches, damaging winds in excess of 60 mph, and a few tornadoes will be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 PM MDT (2 PM CDT) through this evening.
In the hours before
Local storm report, Oct 2, 6:35 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM FUNNEL CLOUD 13 SSE TRIBUNE 38.29N 101.69W
10/02/2017 GREELEY KS STORM CHASER
REPORTED VIA SOCIAL MEDIA, TIME AND LOCATION RADAR
ESTIMATED.
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:16 PM CDT | Tornado Warning | GLD | Gove, Logan | 29 min |
| Oct 2, 7:40 PM CDT | Tornado Warning | GLD | Gove, Sheridan | 35 min |
| Oct 2, 7:52 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Logan, Sheridan, Thomas | 38 min |
| Oct 2, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 47 min |
| Oct 2, 8:02 PM CDT | Flash Flood Warning | GLD | Gove, Logan, Sheridan, Thomas | 3 hr |
| Oct 2, 8:22 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 26 min |
| Oct 2, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Logan, Sheridan | 58 min |
| Oct 2, 8:34 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 6 hr |
| Oct 2, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
| Oct 2, 9:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Logan, Sheridan | 45 min |
| Oct 2, 9:49 PM CDT | Flash Flood Warning | GLD | Graham | 6 hr |
| Oct 2, 10:02 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 43 min |
| Oct 2, 10:13 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 32 min |
| Oct 2, 10:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 30 min |
| Oct 2, 10:56 PM CDT | Special Weather Statement | GLD | Sheridan | 34 min |
| Oct 2, 10:59 PM CDT | Special Weather Statement | GLD | Graham | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.